Alert archive / Alabama / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 65, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Apr 18, 2019, 6:24 PM CDT for Lamar County, Alabama. It was in force for 51 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 18, 2019, 6:24 PM CDT (23:24 UTC)
- Expired
- Apr 18, 2019, 7:15 PM CDT
- In force
- 51 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Lamar County, AL
The radar
The Columbus AFB radar (KGWX), 23 km from the middle of the area, began a volume at 23:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 18, 6:24 PM CDT | TSTM WND DMG | Millport, AL | TREES WERE BLOWN DOWN ON HIGHWAY 96 IN MILLPORT. |
| Apr 18, 6:26 PM CDT | TSTM WND DMG | 4 Nw Star, AL | CORRECTS PREVIOUS TSTM WND DMG REPORT FROM 4 NW STAR. TREES BLOWN DOWN NEAR NEBO ROAD. |
| Apr 18, 6:26 PM CDT | TSTM WND DMG | Millport, AL | THREE LARGE TREES DOWN ON FRANCIS STREET IN MILLPORT. ONE FELL ON A HOME, CAUSING SIGNIFICANT DAMAGE. VIA SOCIAL MEDIA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 11.4 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 960 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 132 m²/s²
- 0-3 km storm-relative helicity
- 43 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
263 WUUS54 KBMX 182324 SVRBMX ALC075-190015- /O.NEW.KBMX.SV.W.0065.190418T2324Z-190419T0015Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Birmingham AL 624 PM CDT THU APR 18 2019 The National Weather Service in Birmingham has issued a * Severe Thunderstorm Warning for... Lamar County in west central Alabama... * Until 715 PM CDT. * At 624 PM CDT, a severe thunderstorm was located near Caledonia, or 7 miles southwest of Vernon, moving east at 55 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Vernon, Sulligent, Millport, Kennedy, Beaverton, Blooming Grove, Lamar County Airport, Crews, Bedford, Gattman, Cody, Lamar County Public Lake, Star, Hightogy and Melborne. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Tornado Watch remains in effect for the warned area. Tornadoes can develop quickly from severe thunderstorms. Although a tornado is not immediately likely, if one is spotted, act quickly and move to a place of safety inside a sturdy structure such as a basement or small interior room. For your protection move to an interior room on the lowest floor of a building. && A Tornado Watch remains in effect until 1100 PM CDT for west central Alabama. LAT...LON 3393 8823 3394 8795 3353 8795 3353 8827 TIME...MOT...LOC 2324Z 276DEG 46KT 3368 8821 HAIL...<.75IN WIND...60MPH $$ 25/Owen
1 follow-up statement
614
WWUS54 KBMX 182329
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
629 PM CDT THU APR 18 2019
ALC075-190015-
/O.CON.KBMX.SV.W.0065.000000T0000Z-190419T0015Z/
Lamar AL-
629 PM CDT THU APR 18 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR LAMAR COUNTY...
At 629 PM CDT, a severe thunderstorm was located near Vernon, moving
east at 55 mph.
HAZARD...70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to mobile
homes, roofs, and outbuildings.
Locations impacted include...
Vernon, Sulligent, Millport, Kennedy, Beaverton, Blooming Grove,
Lamar County Airport, Crews, Bedford, Gattman, Cody, Lamar County
Public Lake, Star, Hightogy and Melborne.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.
For your protection move to an interior room on the lowest floor of a
building.
&&
A Tornado Watch remains in effect until 1100 PM CDT for west central
Alabama.
LAT...LON 3393 8823 3394 8795 3353 8795 3353 8827
TIME...MOT...LOC 2329Z 276DEG 46KT 3367 8813
TORNADO...POSSIBLE
HAIL...<.75IN
WIND...70MPH
$$
25/OwenWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 18, 5:03 PM CDT, 1 hour 21 minutes earlier.
Area forecast discussion, Apr 18, 5:03 PM CDT, 1 hour 21 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 503 PM CDT Thu Apr 18 2019 .UPDATE... MESOSCALE UPDATE. && .DISCUSSION... As of 5 PM, a well-defined bow echo and MVC located in eastern MS will impact our western counties very soon. Radar velocities indicate the presence of a 70-80 kt rear-inflow jet capable of producing widespread damaging winds and short-lived tornadoes. This feature appears to be tracking generally along the I-59 corridor and may impact the Tuscaloosa and Birmingham areas within the next few hours. Storms are currently ahead of schedule with respect to short range model guidance, and slightly less instability may be realized near the northern end of the QLCS. However, due to strong pressure falls and upper-level dynamics, this well-organized activity will probably be maintained even with SBCAPE of 500 J/kg. Farther south, storms across far southeastern MS are a little less organized and are showing signs of slower forward movement. This may allow much higher dewpoints to advect northward tonight across East Alabama. The Enhanced Risk has been expanded northward to Interstate 20 in our eastern counties to account for this potential. Concern is growing for areas along and south of Interstate 85 from Montgomery to the AL/GA state line. This is where SBCAPE values have the best chance of reaching the 1000-1400 J/kg range before storms arrive. If this amount of instability is realized, effective storm relative helicity values of 400-500 m2/s2 will support a potential for strong tornadoes (EF2 intensity). 0-6 km shear vectors are supportive of a mixed mode of supercells and bowing line segments as the event unfolds overnight. Due to low confidence, we will refrain from messaging the potential for strong tornadoes in our products at this time and continue to monitor mesoscale trends. 87/Grantham && .AVIATION... 18Z TAF Discussion. VFR conditions continue through the afternoon ahead of an approaching storm system. Winds will increase through the afternoon from the south, with gusts up to 20-25kts. Showers and storms will spread across the area from west to east, moving into west central Alabama after 22Z. The main aviation concern will be within a line of strong to severe storms, which could produce strong winds and heavy rainfall. There is some uncertainty on timing, and this impact is handled with a tempo group for now. A few showers and possibly a thunderstorm could develop ahead of this line. Behind the line of storms, light to moderate rainfall is expected with MVFR vis and cigs. Scattered showers will remain possible overnight. Winds will turn to the west southwest, and eventually northwest at BHM, EET, and TCL, decreasing with time. 14 && .FIRE WEATHER... Rain and storms will spread from west to east across Central Alabama this evening and overnight, as a cold front moves through the area. Storms could be strong to severe tonight, with 1.5 to 2 inches of rainfall expected across the area. Strong southerly winds tonight will become westerly and then northwesterly tomorrow. Speeds gradually decrease, with 20ft winds remaining at 8-12 mph through Friday afternoon. Low clouds and possibly localized fog is possible early Friday morning, with light rain showers or drizzle possible through the day. Drier air will spread into the area by the weekend, with RH values falling into the 30 percent range Saturday and Sunday afternoons. && .BMX WATCHES/WARNINGS/ADVISORIES/... None. &&
Hazardous weather outlook, Apr 18, 4:44 PM CDT, 1 hour 40 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 444 PM CDT Thu Apr 18 2019 ALZ011>015-017>050-200045- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 444 PM CDT Thu Apr 18 2019 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Tonight. Tornadoes and damaging winds up to 60 mph are possible through 5 am for all of Central Alabama. Rainfall will be 1 to 3 inches overnight and these rain amounts may lead to localized flooding. Ahead of the line of thunderstorms, breezy conditions are expected with wind speeds of 15 to 25 mph with gusts to 35 mph. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Minor flooding is expected to continue along the Tombigbee River basin through at least Monday. Please refer to river warnings and statements for specific details. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management will be needed tonight.
In the hours before
Special weather statement, Apr 18, 5:53 PM CDT, 31 minutes before
Special Weather Statement National Weather Service Birmingham AL 553 PM CDT THU APR 18 2019 ALZ012-013-022-023-182345- Fayette AL-Pickens AL-Tuscaloosa AL-Lamar AL- 553 PM CDT THU APR 18 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN TUSCALOOSA... NORTHERN PICKENS...SOUTHWESTERN FAYETTE AND SOUTHERN LAMAR COUNTIES UNTIL 645 PM CDT... At 553 PM CDT, Doppler radar was tracking a strong thunderstorm near Carrollton, moving north at 55 mph. Winds in excess of 40 mph will be possible with this storm. Locations impacted include... Reform, Millport, Kennedy, Belk, Ethelsville, Ashcraft Corner, Stone Wall, Moores Bridge, North Pickens Airport, McShan, Shaw, Lubbub, Forest and Melborne. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 3367 8826 3362 8766 3339 8767 3326 8831 TIME...MOT...LOC 2253Z 195DEG 49KT 3333 8808 25/Owen
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 18, 4:31 PM CDT | Severe Thunderstorm Warning | BMX | Sumter | 59 min |
| Apr 18, 5:07 PM CDT | Severe Thunderstorm Warning | BMX | Greene, Pickens | 53 min |
| Apr 18, 5:07 PM CDT | Severe Thunderstorm Warning | BMX | Greene, Pickens | 53 min |
| Apr 18, 5:45 PM CDT | Severe Thunderstorm Warning | BMX | Hale, Tuscaloosa | 60 min |
| Apr 18, 5:53 PM CDT | Special Weather Statement | BMX | Pickens | 52 min |
| Apr 18, 6:15 PM CDT | Severe Thunderstorm Warning | BMX | Tuscaloosa | 45 min |
| Apr 18, 6:20 PM CDT | Severe Thunderstorm Warning | BMX | Bibb, Hale, Perry | 70 min |
| Apr 18, 6:32 PM CDT | Severe Thunderstorm Warning | BMX | Fayette | 73 min |
| Apr 18, 6:38 PM CDT | Severe Thunderstorm Warning | BMX | Jefferson | 82 min |
| Apr 18, 6:46 PM CDT | Severe Thunderstorm Warning | BMX | Tuscaloosa | 44 min |
| Apr 18, 6:51 PM CDT | Special Weather Statement | BMX | Marion | 39 min |
| Apr 18, 6:53 PM CDT | Severe Thunderstorm Warning | BMX | Chilton, Shelby | 82 min |
| Apr 18, 6:58 PM CDT | Severe Thunderstorm Warning | BMX | Jefferson, Walker | 65 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.